Kentucky, 2004

Damaging Wind in Kentucky, May 14, 2004

May 14, 2004 · NWS LMK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 14, 2:00 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 14, 2:00 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT FRI MAY 14 2004

.SHORT TERM (TONIGHT THROUGH MONDAY)...

MAIN WX IN SHORT TERM WL BE NEXT 24 HOURS AS CD FNT AND SLOW MOVG
TROF ALOFT COMBINE TO PRODUCE INCRSG PRECIP ACRS FCST AREA.
CURRENTLY...A COUPLE LINES OF SHWRS AND TSTMS MOVING INTO WRN
PORTION OF FCST AREA...WHERE LAPS SFC WINDS INDICATE CNVRGNC AXIS
AHEAD OF MAIN CD FNT. SFC BASED LI VALUES NOT IMPRESSIVE...ONLY
ABOUT -1 TO -3...BUT GIVEN OVERALL FORCING...ATMOSPHERIC MOISTURE
CONTENT...AND WEAK INSTBLTY...LINES SHOULD PROPAGATE ACRS THE AREA
PRODUCING BRIEF HEAVY RAIN AND PERHAPS SOME GUSTY WINDS ALONG THOSE
PORTIONS OF LINES EXHIBITING TIGHTER REFL GRADIENT.

FOR LATER TNGT AND AT LEAST FIRST HALF OF SAT...ETA/GFS/NGM ALL
DEPICT EVOLUTION TOWARD AN ANTICYCLONICALLY CURVED MSTR STREAM ACRS
OH VLY AHEAD OF MAIN TROF AXIS ALOFT. CURRENTLY...WATER VAPOR
IMAGERY SHOWS A NICE S/WV OVR ERN TX (PERHAPS EVEN CNVCTVLY-
ENHANCED) THAT WL LIFT NNEWD TNGT. THUS...MODEL SOLUTIONS LOOK
REASONABLE AT THIS TIME. GFS IS A BIT FASTER OVERALL WITH ETA/NGM
QUITE SIMILAR. EITHER WAY...RESPECTABLE UPR-LVL JET ENTRANCE REGION
AND SLIGHT ANTICYCLONIC CURVATURE WL PROMOTE WAVY SLOW MOVING SFC
FRONT AND OVERALL INCRS IN AREA OF SHWRS AND TSTMS TNGT INTO SAT.

SETUP IS RIGHT FOR LOCALLY HEAVY RAIN WITH TRAINING CELLS AS WELL
GIVEN DEEP SSWLY FLOW AND RELATIVELY SLOW MOVEMENT OF SYSTEM.

SYSTEM SHOULD FINALLY EASE EWD LATE SAT AND SAT NGT ALTHOUGH
WEAKENING SFC FNTL BNDRY MAY LINGER ACRS SERN PART OF FCST AREA.
THUS WL INCLUDE CHC OF SHWRS SERN SECTIONS SAT NGT. BY SUN...MRNG
CLDS AND/OR AREAS OF FOG (GIVEN LGT WIND AND RESIDUAL BNDRY LYR
MOISTURE) WL GIVE WAY TO A PTLY TO MOSNY DAY. LO-LVL FLOW QUICKLY
BECOMES SLY AGN BY MON...SO A RETURN TO WARM MORE HUMID WX IN ORDER.

TEMPS ON SAT MAY EXHIBIT LARGE CONTRAST ACRS AREA. TEMPS IN AREAS OF
POST-FNTL RAIN AND CLDS OVR N-CNTRL KY/S-CNTRL MAY NOT RISE MUCH
DURING DAY...PERHAPS LATE. AT SAME TIME...SERN SECTIONS COULD SEE
READINGS REACH 70 OR A LTL ABOVE. THIS WL PROMOTE ADDTNL SHWRS/TSTMS
ALG/AHD OF FNT SAT.

.EXTENDED TERM (MONDAY NIGHT THROUGH FRIDAY)...

00Z MDLS CONT TO BE IN GOOD AGREEMENT THRU THE EXTENDED PERIOD.
FRONTAL BNDRY WILL APPROACH THE AREA DURING THE DAY TUE BEFORE
STALLING OUT ALONG KY/TN BORDER.  MODELS KEEP FRONTAL BNDRY IN THE
VCNTY OF OHIO RIVER THRU REMAINDER OF PERIOD. THIS BNDRY SHOULD BE A
FOCUS OF RENEWED CONVECTIVE DEVELOPMENT...ESPECIALLY IN THE
AFTERNOONS. THUS...WILL CONTINUE TO GO WITH LOW CHC POPS TUE-FRI.
00Z TEMP GUIDANCE LOOKS GOOD AND WILL GO WITH A HPC/OPERATIONAL
BLEND...WHICH IS VERY SIMILAR TO ONGOING EXTENDED FCST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

FUNK/JARVIS
Hazardous weather outlook, May 14, 3:00 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT FRI MAY 14 2004

INZ076-077-083-084-089>092-KYZ023>030-038-039-045>048-053>057-
061>067-070>078-081-082-151100-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOYLE KY-BRECKINRIDGE KY-
BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLINTON KY-CRAWFORD IN-
CUMBERLAND KY-DUBOIS IN-EDMONSON KY-FLOYD IN-GARRARD KY-GRAYSON KY-
GREEN KY-HANCOCK KY-HARDIN KY-HARRISON IN-HART KY-JEFFERSON KY-
JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-MADISON KY-MARION KY-
MEADE KY-MERCER KY-METCALF KY-MONROE KY-NELSON KY-OHIO KY-ORANGE IN-
PERRY IN-RUSSELL KY-SIMPSON KY-SPENCER KY-TAYLOR KY-WARREN KY-
WASHINGTON KY-WASHINGTON IN-
INCLUDING THE CITIES OF...LOUISVILLE...BOWLING GREEN...STANFORD...
RUSSELLVILLE...RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...
FRANKLIN...ELIZABETHTOWN...DANVILLE...COLUMBIA...BARDSTOWN...
NEW ALBANY...JASPER AND CORYDON
400 PM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA...NORTH
CENTRAL KENTUCKY AND SOUTHERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING
THE LATE AFTERNOON AND EVENING HOURS. SOME STORMS WILL PRODUCE HEAVY
RAIN AND WIND GUSTS AROUND 30 MPH. OVERNIGHT..EXPECT MORE SHOWERS
AND A FEW THUNDERSTORMS. ADDITIONAL PERIODS OF HEAVY RAIN ARE
POSSIBLE AT TIMES WHICH WILL CAUSE PONDING OF WATER IN LOW AREAS AND
UNDERPASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A DAILY CHANCE OF THUNDERSTORMS EXISTS TUESDAY THROUGH FRIDAY AS A
FRONTAL BOUNDARY PERSISTS ACROSS THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY WATER PONDING PROBLEMS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

INZ078-079-KYZ031>037-040>043-049-151100-
BOURBON KY-CLARK KY-FAYETTE KY-FRANKLIN KY-HARRISON KY-HENRY KY-
JEFFERSON IN-NICHOLAS KY-OLDHAM KY-SCOTT KY-SCOTT IN-SHELBY KY-
TRIMBLE KY-WOODFORD KY-
INCLUDING THE CITIES OF...LEXINGTON...WINCHESTER...VERSAILLES...
SHELBYVILLE...FRANKFORT AND CYNTHIANA
400 PM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL KENTUCKY AND A
PART OF SOUTHEAST INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
EVENING. SOME STORMS WILL PRODUCE HEAVY RAIN AND WIND GUSTS AROUND
30 MPH. OVERNIGHT..EXPECT MORE SHOWERS AND THUNDERSTORMS. ADDITIONAL
PERIODS OF HEAVY RAIN ARE POSSIBLE AT TIMES WHICH WILL CAUSE PONDING
OF WATER IN LOW AREAS AND UNDERPASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A DAILY CHANCE OF THUNDERSTORMS EXISTS TUESDAY THROUGH FRIDAY AS A
FRONTAL BOUNDARY PERSISTS ACROSS THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY WATER PONDING PROBLEMS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

TWF

The radar

The Nashville radar (KOHX), 71 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 14, 4:45 PM EST
Where
Warren County, Alvaton
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -86.350

A couple of homes had roof damage near Alvaton School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396296.